Jump to content

Photo

My Low Dose Experience (20Mg 2-3X Week)


This topic has been archived. This means that you cannot reply to this topic.
8 replies to this topic

#1 Maximillian

Maximillian

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Likes: 0
About Me
  • Joined: 09-March 13

Posted 09 March 2013 - 06:43 AM

I found it very helpful reading about other people's experiences before making my own decision on accutane, so I thought I would share this in the hope it might be useful for others. 
 
First, about me: 30 year old male with a history of mild to occasionally severe acne. Honestly, I'm not sure how to grade the severity, but let's just say it was bad enough to cause scarring and to make me very reclusive for a time (to the point of missing work some days). I would generally have at least one cyst, sometimes in very prominent places on my face, and 2-3 whiteheads. I had quite oily skin. 
 
I had occasionally had periods of clarity. In particular, I noticed when I was travelling, on holiday, or had lots of sun exposure that I would clear up. Like lots of people who eventually resort to accutane, I tried absolutely everything - topicals, diet, antibiotics (which ended up causing me more problems in the long run). Nothing worked in a sustained and reliable way.
 
I currently live in a country where accutane is generally not available through official channels, so after going through one of my worst bouts of acne - something that was very seriously affecting my professional performance as well as making me a complete social recluse - I very reluctantly bought accutane over the Internet. 
 
My plan at first was just to go on a low dose. I had read many positive stories about this and thought this would be enough. 
 
I started with 20mg a day. However, after a few weeks on this, I wasn't noticing any difference in terms of oiliness, so I decided to up it to 40mg a day. Almost within days I noticed my skin was much drier, and frequency of spots was much lower. I kept this going, and even upped my dose a bit further to completely nip things in the bud, to 60mg for about two weeks.
 
At this point (two months after starting) I was 98% clear, but suffering from the side effects. My skin was peeling quite a bit, had very chapped lips and found the dryness on the sides of my mouth were causing particular discomfort (it got to the point where I couldn't eat properly at times).
 
So, having already got so clear, I decided to lower my dose. I did this gradually, first back to 40mg for a week, then to 20mg for another two weeks. Finally, over the past month or so I have managed to reduce my dose to 20mg every 2-3 days. With this, I have maintained my clarity and dry skin, but the side effects are much, much reduced. No more peely skin, and I don't even really have to use lip balm.
 
Honestly, I'm quite glad in hindsight I didn't go through accutane via a dermatologist, because I probably would have suffered through all of the side effects of a much higher dose over a longer period. The high dose seemed necessary in the beginning to knock the sebaceous glands out, but I think after that first two months or so, it makes much more sense to switch straight to a maintenance dose if that keeps you clear.
 
As with other people on low dose accutane, I will keep trying to reduce the dose and see how my skin responds. I will get my blood tested occasionally to make sure it is not causing any problems (actually I naturally have very low cholesterol and triglycerides so I don't see any problems there). But given the enormous benefits I've experienced with accutane - without exaggerating, it's truly allowed me to be the person I really was all these years - there is no way I am going off it completely unless I find I can stay clear without it.


#2 Monkeybeanmagic

Monkeybeanmagic

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 176
    Likes: 5
About Me
  • Joined: 24-March 04

Posted 09 March 2013 - 07:56 PM

why 20 mg 2-3x a week rather than 10 mg a day? 



#3 Maximillian

Maximillian

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Likes: 0
About Me
  • Joined: 09-March 13

Posted 09 March 2013 - 10:35 PM

Simply that I only have 20mg pills. Probably when I order my next batch I'll go for 10mg. 



#4 Jonquil

Jonquil

    New Member

  • Members
  • Posts & Likes
    Posts: 11
    Likes: 2
About Me
  • Joined: 22-January 12

Posted 10 March 2013 - 10:41 AM

Following your log -- I'm curious about low dose course since my derma prescribed it to me.

 

May I ask, how much do you weigh? Did you experience initial breakout during your first week/s? And do you have breakouts when you lower the dosage? Thanks.



#5 Maximillian

Maximillian

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Likes: 0
About Me
  • Joined: 09-March 13

Posted 16 March 2013 - 10:10 PM

I weigh 62kg. I had no initial breakout, but continued to get spots for the first few weeks, with the frequency gradually declining. I actually found that I achieved 100% clarity *after* lowering my dose. I've now been on the lower dose for around 6 weeks and for the past few weeks I haven't had one spot.

One thing I have noticed is my skin isn't completely dry like before, so by the end of the day I notice a little bit of oiliness. But I think there's no harm in there being a bit of oiliness to keep your skin from becoming too dry (and this way I don't have any peeling or have to use moisturiser excessively).

If I find the oiliness starts to become excessive or causes breakouts again, I may increase my dose. But for now I think I have got the right balance with 40mg/week.

#6 Maximillian

Maximillian

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Likes: 0
About Me
  • Joined: 09-March 13

Posted 16 March 2013 - 10:41 PM

So, just to be clear, this is roughly how I did things:

Nov: 20mg/day (two weeks) - little noticeable change
Nov-Jan: 40mg/day (four weeks), then 60mg/day (two weeks) - skin much drier, less frequency of spots, but side effects
Jan: gradually tapered to 40mg/day, then 20mg/day (two weeks) - stayed clear, less side effects
Feb-Mar: 40-60mg/week (6 weeks) - 100% clear, no side effects

Currently sticking to 40mg/week (one 20mg every 3-4 days).

Edited by Maximillian, 16 March 2013 - 10:42 PM.


#7 whoartthou1

whoartthou1

    Veteran Member

  • Veteran Members
  • Posts & Likes
    Posts: 1,388
    Likes: 44
About Me
  • Joined: 06-July 12

Posted 17 March 2013 - 12:48 AM

How bad was your acne prior to this>



#8 Maximillian

Maximillian

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Likes: 0
About Me
  • Joined: 09-March 13

Posted 23 March 2013 - 05:20 AM

From my initial post - 

 

let's just say it was bad enough to cause scarring and to make me very reclusive for a time (to the point of missing work some days). I would generally have at least one cyst, sometimes in very prominent places on my face, and 2-3 whiteheads.

 

The biggest issue for me was the scarring. My skin scarred quite severely and the damage has been permanent. I hope one day I can get off accutane and treat this somehow.

 

For now, low dose continues to work for me. No sign of any acne, and no side effects.



#9 Maximillian

Maximillian

    New Member

  • Members
  • Posts & Likes
    Posts: 7
    Likes: 0
About Me
  • Joined: 09-March 13

Posted 01 July 2013 - 10:23 AM

Just an update. I tried reducing my dose, and then stopping completely for a while, and found the oil very quickly returned (within two weeks). I'm now taking just one 20mg pill per week, and although I have a bit of oiliness at the end of the day, I have practically no acne, and zero side effects. My skin's sensitivity to the sun also seems to have normalised, which is a nice plus.

 

In all, I'm extremely satisfied with this solution, and see minimal risk from it given how low the dose is. I only wish I'd started sooner.

 

edit: and I should add - I cannot overstate the positive impact this has had on my life for the past six months. To no longer be cancelling going out because of acne, and to have the confidence to meet and make new friends. To no longer have the worry and the fear on my mind. It's fantastic.


Edited by Maximillian, 01 July 2013 - 10:30 AM.